Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Chemical DNC?

08/01/2006

Question:

I have been taking Seasonale for irregular periods (not having sex) and I loved it. That is until I went on vacation and forgot to take it for three days. Yesterday I started light bleeding and was not concerned. Today I woke up with severe pain and sweating and extremely heavy cramping and bleeding with blood clots saturating many pads, my clothes, the carpet in my bathroom, etc. Then I expelled tissue. I called the gyno and spoke to the nurse after being told I could not have an appointment. She told me I had a chemical Dnc and to sit and rest for two days with my feet up and take Motrin.

The Motrin is a waste of time because it is not working and I am sick to my stomach and have visual disturbances. I was told not to worry, but it is almost a day later and I feel pain, the sensation of not wanting anyone to touch me at all and still have visual disturbances and thirst. Is this normal when you skip a few days of Seasonale? Can you explain a chemical Dnc to me as my doctor seems to be short on time. I loved seasonal until now.

Answer:

A D&C stands for: dilation and curettage.  This is where the cervix 
is dilated and the lining is scraped from the uterus.  A "chemical 
D&C" is when hormones are given to stabilize the lining of the 
uterus, like birth control pills, and then stopped causing the lining 
to slough off.  This is what happens at the end of each month of 
taking birth control pills (or every 3 months with Seasonale.)  Other than the bleeding, the other symptoms don't sound like simple sloughing of the uterus.  You should seek medical attention if these symptoms persist.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Thomas  A deHoop, MD Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated